Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Bad ID doctor, or am I a baby?
Apr 22, 2002

Dear Dr. Bob,

Thanks for all of your insights and your witty remarks, your comments make it "fun" to learn about HIV/AIDS and solutions to different problems.

I started on medication to treat my HIV about a month ago. Since I started the medication I find myself nauseas, occassionaly vomiting with diarrhea. After three weeks of feeling sick all of the time I called my ID doctor and he essentally told me to suck it in and stop complaining, and that I should be happy that there are medications to treat HIV/AIDS. He then went on to say that I could use to loose the weight anyway (Yes I am overweight, but loosing 14 pounds between diareah, vomiting, and not wanting to eat isn't fun, and I don't think that it is healthy no matter how much I weigh).

After the phone call I wondered if I am a baby, or if he was just being a jerk, and if I should change doctors. All I know for sure is I feel terrible and week, and my hcb is only 8.3.

Please advise

Thanks,

Laura

Response from Dr. Frascino

Hello Laura,

Thanks for writing. Are you being a baby or is the ID doctor being a jerk? That's an easy one. He's being a jerk - and an incompetent jerk at that!

It is true that taking our HIV-related meds is no picnic, but nausea, vomiting, diarrhea, and loss of appetite resulting in a 14-pound weight loss within 4 weeks is unacceptable. How compassionate of your doctor to tell you to stop complaining and that the weight loss was good for you! Chances are this I.D. doctor doesn't exactly look like George Clooney on E.R. either and perhaps he could use some improvements as well. How about a personality transplant to start with? Aside from his inappropriate, inconsiderate, and unhelpful comments about your HIV meds, this physician's competence should also be questioned if your hemoglobin is 8.3 and you are feeling "terrible and weak." At that hemoglobin level, you have significant anemia. The most common symptom of anemia is fatigue. There are many other potential symptoms as well, including shortness of breath, rapid heartbeat, paleness, headaches, and inability to concentrate.

Next step should be to find a more compassionate - and competent - HIV specialist. I don't know where you are writing from, but try checking with your local AIDS service organizations for a referral in your area.

Your new physician will help you select a new medication regimen and also evaluate the cause of your anemia.

Common causes for HIV-related anemia include:

1. Inadequate iron, vitamin B-12, or folic acid in your diet. Poor nutritional intake due to your nausea, vomiting, and anorexia may be contributing to this. 2. Opportunistic infections, such as MAC, tuberculosis, CMV, or parvovirus B-19. 3. Medication side effects, especially AZT (retrovir, combivir, Trizivir). Other medications used to treat HIV or its complications can also contribute, i.e. bactrim, ganciclovir, dapsone, interferon, etc. 4. HIV itself can cause "anemia of chronic disease."

Once the cause of your anemia is identified, it can be treated. If, for instance, you are found to be iron- or vitamin- deficient, then supplements will correct the problem. If, on the other hand, your anemia is caused by AZT or HIV itself, then treatment with Procrit would be warranted. Procrit stimulates your body to make new red blood cells. It's highly effective, has essentially no side effects, and a proven safety track record. Treatment of HIV-related anemia with Procrit has been shown in clinical trials to improve not only energy level, but also quality of life. It has also been associated with improved survival.

So, Laura, it's time to quickly find your new HIV specialist. The treatment you are receiving is substandard. Pick up your medical records from your soon-to-be ex- doctor, and if you can manage it, vomiting in his office on your way out the door might be a highly effective and appropriate parting gift for Dr. Jerk.

Write back if you are still having troubles. Feel better. I'm sure you will, as soon as you get Dr. Jerk off your case!

Dr. Bob


Previous
apnea
Next
Why are u soo nice?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement